Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 34, NWS Lubbock, TX

December 27, 200812 counties in Texas

NWS Lubbock, TX issued this red flag warning at Dec 27, 2008, 11:01 AM CST for 12 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 27, 2008, 11:01 AM CST (17:01 UTC)
Expired
Dec 27, 2008, 1:54 PM CST
In force
3 hr
Issued by
NWS Lubbock, TX

Counties Cochran County, TX, Crosby County, TX, Dickens County, TX, Garza County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lubbock County, TX, Lynn County, TX, Stonewall County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 38 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -475 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-475 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLUB 271701
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1101 AM CST SAT DEC 27 2008

TXZ033>044-272200-
/O.NEW.KLUB.FW.W.0034.081227T1701Z-081227T2200Z/
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-
GARZA-KENT-STONEWALL-
1101 AM CST SAT DEC 27 2008

...RED FLAG WARNING IN EFFECT UNTIL 4 PM CST THIS AFTERNOON FOR
SUSTAINED 20 FOOT LEVEL WINDS OF 20 MPH OR GREATER...RELATIVE
HUMIDITY VALUES LESS THAN 15 PERCENT...AND HIGH FIRE DANGER...OVER
THE SOUTHERN SOUTH PLAINS PANHANDLE AND ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON.

VERY DRY AIR COMBINED WITH STRONG 20 FOOT WINDS BETWEEN 20 AND 30
MPH WILL PROVE FAVORABLE FOR CRITICAL FIRE WEATHER CONDITIONS OVER
THE AREA LATE THIS MORNING AND AFTERNOON. DESPITE COOL
TEMPERATURES...MINIMUM RELATIVE HUMIDITIES THIS AFTERNOON WILL
RANGE BETWEEN 10 AND 15 PERCENT SUPPORTIVE OF RAPID FIRE GROWTH 
AND SPREADS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KLUB 271954
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
154 PM CST SAT DEC 27 2008


TXZ033>044-272100-
/O.CAN.KLUB.FW.W.0034.000000T0000Z-081227T2200Z/
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-
GARZA-KENT-STONEWALL-
154 PM CST SAT DEC 27 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE RED
FLAG WARNING. 

THE CRITICAL FIRE WEATHER CONDITIONS THAT WERE OBSERVED EARLIER
HAVE FALLEN TO BELOW CRITERIA AS WINDS SUBSIDE AND RELATIVE
HUMIDITIES INCREASE ACROSS THE AREA.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Dec 27, 10:30 AM CST, 31 minutes earlier.

Area forecast discussion, Dec 27, 10:30 AM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1030 AM CST SAT DEC 27 2008

.DISCUSSION...
HAVE DECIDED TO EXPAND THE PREVIOUS WIND ADVISORY NORTH WHILE
TACKING ON AN ADDITIONAL HOUR OF VALID TIME GIVEN SLOWER-THAN-
EXPECTED PROGRESSION OF COLD FRONT INTO THE CWA. LATEST ANALYSIS
HAS THE POLAR SURFACE FRONT EXTENDING FROM DIMMITT EAST TO NEAR
CHILDRESS WITH STOUT PRE-FRONTAL WINDS ALREADY HITTING ADVISORY
CRITERIA AT SEVERAL LOCATIONS. RECENT GUSTS OF 52 MPH AT BOTH
REESE CENTER AND FLUVANA CONFIRM DEEPER MIXING ALREADY IN
PROGRESS. ADDED MENTION OF PATCHY BLDU ACROSS THE SOUTHERN HALF OF
THE CWA WHILE TAILORING SKY AND POPS TO OBSERVED TRENDS. WEAK SFC
PRESSURE RIDGE TO SETTLE SOUTH OVER THE AREA THROUGH MID
AFTERNOON...SO WINDS WILL BE ON THE DECLINE BEGINNING AROUND 20Z.
CONTINUING TO MONITOR RED FLAG CONDITIONS AS VERY LOW DEWPOINTS
CONTINUE OVERSPREADING THE AREA...HOWEVER THE COOL TEMPS THUS FAR
ARE OFFSETTING THIS THREAT OVER MOST AREAS.

&&

.PREV DISCUSSION... /ISSUED 845 AM CST SAT DEC 27 2008/

AVIATION...
UPDATED FOR ISSUANCE OF LBB AWW UNTIL 20Z FOR SUSTAINED 30 KT WINDS.
SURFACE COLD FRONT HAS BEGUN DRIFTING INTO THE SOUTHERN TEXAS
PANHANDLE AND MOST RECENTLY PASSED THROUGH CDS. GIVEN THIS SLOWER
FRONTAL MOVEMENT...CONFIDENCE IN HIGHER WESTERLY WINDS AT LBB IS
NOW GREATER AND CAN/T RULE OUT ADDITIONAL BOUTS OF MVFR
VISIBILITIES FROM BLOWING DUST. WINDS ARE STILL EXPECTED TO
DIMINISH TO AROUND 20 KTS BY MID AFTERNOON AS A WEAK PRESSURE
RIDGE SETTLES INTO THE AREA.

PREV DISCUSSION... /ISSUED 417 AM CST SAT DEC 27 2008/

SHORT TERM...
SHORT TERM FORECAST FOCUS WILL BE ON THE EFFECTS OF THE FRONT MOVING
INTO THE AREA FROM THE PANHANDLE THIS MORNING. A COLD FRONT IS
CURRENTLY LOCATED ACROSS THE CENTRAL TEXAS PANHANDLE. TIMING ON THE
FRONT WILL BE CRITICAL TO THE SHORT TERM FORECAST.

AS THE FRONT MOVES SOUTHWARD...MID LEVEL MOISTURE WILL BE MIXED
TOWARDS THE DRIER SURFACE AIR. A LAYER OF FRONTOGENESIS FROM ABOUT
850 TO 700 MB WILL TRANSLATE ACROSS THE NORTHEASTERN ZONES AROUND
MID MORNING. IN ADDITION...THERE WILL BE SOME INSTABILITY ABOVE THIS
FRONTOGENETICAL LAYER. WITH DRY SURFACE AIR INITIALLY ANY
PRECIPITATION MAY BE SLIGHTLY DELAYED. LIFT IN THIS REGION WILL
GRADUALLY WEAKEN BY MIDDAY. ALSO...DOWNGLIDE IN THE LOWEST LEVELS OF
THE ATMOSPHERE MAY INITIALLY LIMIT PRECIPITATION.
HOWEVER...SIGNIFICANT UPPER LEVEL SUPPORT WILL INCREASE THE
POSSIBILITY OF ENHANCING THE LIFT. BELIEVE THERE WILL BE A BRIEF
WINDOW OF ENHANCED LIFT AND MOISTURE FROM THE SURFACE TO MID LEVELS.
THEREFORE...HAVE INCREASED POPS TO CHANCE ACROSS THE FAR NORTHEAST
ZONES. UPPER LEVEL SUPPORT WILL QUICKLY SHUT DOWN AS THE POSITIVELY
TILTED TROUGH MOVES TO THE EAST OF THE AREA AND UPPER LEVEL
CONVERGENCE DOMINATES. GIVEN THE CURRENT TEMPERATURES PRECIPITATION
TYPE IS EXPECTED TO BE MOSTLY RAIN ACROSS THE EXTREME SOUTHEASTERN
PANHANDLE WITH A RAIN AND SNOW MIX TO THE WEST OF THIS AREA.

THE CURRENT SPEED OF THE COLD FRONT PLACES THE FRONT IN THE NORTHERN
ZONES BETWEEN 11 AND 12Z. NOW IS WHEN THE FORECAST BECOMES TRICKY.
DEPENDING ON HOW FAR SOUTH THE FRONT WILL MOVE BEFORE DAYBREAK MAY
DETERMINE THE PROGRESSION OF THE FRONT DURING THE MORNING HOURS. THE
NAM HAS A SLIGHTLY BETTER HANDLE ON THE TIMING OF THE FRONT THAN THE
RUC MODEL. GREATER MIXING OF STRONG LOW LEVEL WINDS SOUTH OF THE
FRONT MAY LIMIT THE DAYTIME SOUTHWARD PROGRESSION OF THE FRONT. IN
TURN THIS WILL KEEP WINDS NEAR OR ABOVE ADVISORY LEVELS UNTIL ABOUT
MIDDAY. A 700 MB MAX WIND CROSSES THE AREA BETWEEN 12 AND 18Z OVER
THE SOUTHERN SOUTH PLAINS THROUGH THE SOUTHERN ROLLING PLAINS.
SURFACE WINDS WILL LIKELY BE MAXIMIZED DURING THIS TIME DUE TO THE
MIXING OF THE ATMOSPHERE AHEAD OF THE FRONT. IT IS STILL UNCLEAR
WHETHER MIXING WILL TAKE PLACE UP TO 700 MB. NONETHELESS...WINDS
BETWEEN THE SURFACE AND 700 MB ARE STILL STRONG IN A 30 TO 40 KT
RANGE. GUIDANCE NUMBERS ALSO INDICATE A PROLONGED PERIOD OF ADVISORY
LEVEL WINDS...MOSTLY ACROSS THE SOUTHERN PORTION OF THE FA. IN
ADDITION...A SURFACE PRESSURE GRADIENT IS PROGGED TO BE STRONGER
THIS MORNING THAN THE PREVIOUS TWO DAYS WHERE ADVISORY LEVEL WINDS
WERE REACHED. AS THE FRONT MOVES SOUTH...WINDS CAN BE EXPECTED TO
DIMINISH AFTER ABOUT 20Z.

ALSO AHEAD OF THE FRONT WILL BE DECREASING DEW POINTS. THIS WILL
BRING NEAR CRITICAL LEVELS FOR FIRE WEATHER DURING THE LATE MORNING
HOURS. AFTER THE TROUGH MOVES AWAY FROM THE AREA TO THE EAST...LIGHT
WINDS CAN BE EXPECTED THROUGH THE REMAIN SHORT TERM. JDV

LONG TERM...
DE-AMPLIFYING UPPER LEVEL PATTERN EARLY IN THE FORECAST WITH A
MINOR TROF SUNDAY FOLLOWED BY FLAT RIDGE AND WARMING EARLY IN THE
WEEK. GRADUAL HEIGHT RISES OVER SOUTHWESTERN U.S. AND FALLS IN THE
SOUTHEAST WILL OCCUR WHILE WAVES CROSS BY TO OUR NORTH. ONE WAVE
LATE TUESDAY IS EXPECTED TO DRAG A WEAK FRONT INTO THE REGION LATE
IN THE DAY LEADING TO MID-WEEK COOLING. RENEWED LEE SIDE PRESSURE
FALLS BY WEDNESDAY NIGHT ALLOW WARMING AGAIN THURSDAY BEFORE A
POTENTIALLY SHARPER WAVE DIGS THROUGH MISSISSIPPI VALLEY WITH
ANOTHER FRONTAL PASSAGE EARLY FRIDAY. MODEL TRENDS MEANWHILE HAVE
DE-EMPHASIZED EASTERN TROF TO SOME EXTENT SO OVERALL CONFIDENCE IN
FRONTAL IMPACTS ARE NOT HIGH. EITHER WAY...A GENERALLY ZONAL WEST
OR WEST-NORTHWEST FLOW ALOFT WILL MAINTAIN DRY CONDITIONS WITH
RELATIVELY MODEST AIRMASS CHANGES. GUSTY WINDS POSSIBLE BY TUESDAY
BUT PERHAPS MORE SO THURSDAY...AND MAY LEAD TO SOME FIRE WEATHER
CONCERNS DURING THE WEEK. MCQUEEN

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE DURING THE LATE
MORNING HOURS AS NORTHWEST WINDS DECREASE SURFACE DEW POINTS. THE
MAIN CONCERN WILL BE THE FACT THAT AS WINDS DECREASE DURING THE
EARLY AFTERNOON HOURS...THE RELATIVE HUMIDITY WILL ALSO BE
DECREASING. THE CRITICAL WINDS AND CRITICAL RELATIVE HUMIDITIES WILL
NOT LIKELY BE JUXTAPOSED. CONFIDENCE OF RED FLAG CONDITIONS
OCCURRING LATE THIS MORNING OR EARLY THIS AFTERNOON IS NOT HIGH AT
THE MOMENT. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        39  14  55  22  62 /  20   0   0   0   0
TULIA         40  15  53  23  62 /  20   0   0   0   0
PLAINVIEW     42  17  55  24  63 /   0   0   0   0   0
LEVELLAND     45  18  55  24  67 /   0   0   0   0   0
LUBBOCK       46  20  55  25  67 /   0   0   0   0   0
DENVER CITY   49  19  55  26  67 /   0   0   0   0   0
BROWNFIELD    48  19  55  24  67 /   0   0   0   0   0
CHILDRESS     48  22  56  28  65 /  10   0   0   0   0
SPUR          52  22  55  27  67 /   0   0   0   0   0
ASPERMONT     57  22  59  28  68 /  10   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: TXZ027>044.

&&

93/99
Hazardous weather outlook, Dec 27, 10:37 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1037 AM CST SAT DEC 27 2008

TXZ021>044-281645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1037 AM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

STRONG WEST TO NORTHWESTERLY WINDS WILL COMBINE WITH VERY DRY AIR
RESULTING IN ELEVATED FIRE WEATHER CONDITIONS...AND POSSIBLE
CRITICAL CONDITIONS...PRIMARILY OVER SOUTHERN PORTIONS OF THE SOUTH
PLAINS AND ROLLING PLAINS.

NON PRECIPITATION

A WIND ADVISORY IS IN EFFECT UNTIL 3 PM CST FOR ALL BUT THE SOUTHERN
TEXAS PANHANDLE AND FAR NORTHERN ROLLING PLAINS. WEST TO NORTHWEST
WINDS OF 25 TO 35 MPH MAY GUST AS HIGH AS 50 MPH LATE THIS MORNING
AND AFTERNOON...BEFORE SUBSIDING BEFORE SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
CONSULT WITH LOCAL FIRE DISTRICTS BEFORE ATTEMPTING OUTDOOR BURNING
TODAY. MOTORISTS SHOULD BE ALERT TO VISIBILITY RESTRICTIONS FROM
BLOWING DUST.

In the hours before

Special weather statement, Dec 27, 6:58 AM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
658 AM CST SAT DEC 27 2008

TXZ027-033>044-272000-
BAILEY-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-
LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...MULESHOE...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
658 AM CST SAT DEC 27 2008

...WINDY AND DRY CONDITIONS EXPECTED TO CREATE ELEVATED FIRE
WEATHER CONDITIONS THIS MORNING AND AFTERNOON...

WINDS FROM THE WEST TO NORTHWEST WILL INCREASE THIS MORNING
BRINGING WITH IT DRIER AIR. THIS WILL GENERATE NEAR CRITICAL FIRE
WEATHER CONDITIONS ACROSS SOUTHERN PORTIONS OF THE SOUTH PLAINS
AND ROLLING PLAINS. MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED
TO DROP THROUGHOUT THE MORNING AND EARLY AFTERNOON HOURS AS THE
WINDS INCREASE. WINDS ARE THEN EXPECTED TO DIMINISH LATE THIS
AFTERNOON.

RESIDENTS ARE URGED TO USE CAUTION TODAY IF ATTEMPTING OUTDOOR
BURNING.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 6:22 AM CSTWind AdvisoryLUBBailey, Cochran, Cottle, Crosby, Dickens, Floyd and 12 more8 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.